Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 23, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 10:42 PM CDT for Floyd County, Hale County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2009, 10:42 PM CDT (03:42 UTC)
- Expired
- Apr 16, 2009, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Floyd County, TX, Hale County, TX
The radar
The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 170342
TORLUB
TXC153-189-170430-
/O.NEW.KLUB.TO.W.0023.090417T0342Z-090417T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 PM CDT THU APR 16 2009
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN FLOYD COUNTY IN NORTHWEST TEXAS.
NORTHEASTERN HALE COUNTY IN NORTHWEST TEXAS.
* UNTIL 1130 PM CDT
* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES WEST OF AIKEN...OR
ABOUT 7 MILES SOUTHEAST OF PLAINVIEW...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LOCKNEY AND
AIKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3431 10165 3431 10133 3413 10139 3403 10147
3402 10172
TIME...MOT...LOC 0342Z 226DEG 17KT 3412 10164
$$2 follow-up statements
000
WWUS54 KLUB 170354
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1054 PM CDT THU APR 16 2009
TXC153-189-170430-
/O.CON.KLUB.TO.W.0023.000000T0000Z-090417T0430Z/
FLOYD TX-HALE TX-
1054 PM CDT THU APR 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN HALE AND NORTHWESTERN FLOYD COUNTIES...
AT 1051 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD HALF
WAY TO THE GROUND 6 MILES SOUTHEAST OF PLAINVIEW. THE STORM
PRODUCING THIS FUNNEL...AND POSSIBLY A TORNADO...IS MOVING NORTHEAST
AT 20 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LOCKNEY AND AIKEN.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
LAT...LON 3407 10170 3431 10165 3431 10133 3413 10139
3403 10147
TIME...MOT...LOC 0353Z 226DEG 17KT 3415 10160
$$000
WWUS54 KLUB 170424
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT THU APR 16 2009
TXC153-189-170433-
/O.EXP.KLUB.TO.W.0023.000000T0000Z-090417T0430Z/
FLOYD TX-HALE TX-
1124 PM CDT THU APR 16 2009
...THE TORNADO WARNING FOR NORTHEASTERN HALE AND NORTHWESTERN FLOYD
COUNTIES WILL EXPIRE AT 1130 PM CDT...
AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAD
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
LAT...LON 3407 10170 3431 10165 3431 10133 3413 10139
3403 10147
TIME...MOT...LOC 0423Z 197DEG 15KT 3427 10159
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Local storm report, Apr 16, 10:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 3 NE RANSOM CANYON 33.56N 101.65W
04/16/2009 M0.88 INCH LUBBOCK TX SKYWARN SPOTTER
AT INTERSECTION OF FM400 AND FM40
&&
EVENT NUMBER 00395
02Local storm report, Apr 16, 10:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1024 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM TORNADO 4 S IDALOU 33.60N 101.68W
04/16/2009 LUBBOCK TX SKYWARN SPOTTER
UTILITY POWER FLASHES WERE OBSERVED IN VICINITY OF
TORNADO
&&
EVENT NUMBER 00396
02Local storm report, Apr 16, 10:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1027 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 PM TORNADO 4 SW GIRARD 33.33N 100.70W
04/16/2009 KENT TX PUBLIC
LOUD ROARING SOUND WAS HEARD FROM STORM SHELTER
&&
EVENT NUMBER 00397
02Local storm report, Apr 16, 10:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 7 N TAHOKA 33.27N 101.79W
04/16/2009 LYNN TX EMERGENCY MNGR
LARGE AREAS OF WATER COVERING US HIGHWAY 87
&&
EVENT NUMBER 00398
02Local storm report, Apr 16, 10:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1038 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 5 S TAHOKA 33.09N 101.79W
04/16/2009 LYNN TX EMERGENCY MNGR
LARGE AREA OF WATER COVERING US HIGHWAY 87
&&
EVENT NUMBER 00399
02Local storm report, Apr 16, 10:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1040 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD NEW HOME 33.33N 101.91W
04/16/2009 LYNN TX EMERGENCY MNGR
WATER COVERING FM211 AND FM1730 ROADS NEAR NEW HOME
&&
EVENT NUMBER 00400
02The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Apr 16, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 58 min |
| Apr 16, 7:12 PM CDT | Tornado Warning | LUB | Garza, Kent | 48 min |
| Apr 16, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 47 min |
| Apr 16, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 33 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 57 min |
| Apr 16, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 48 min |
| Apr 16, 7:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 29 min |
| Apr 16, 7:55 PM CDT | Tornado Warning | LUB | Dickens, Garza, Kent | 50 min |
| Apr 16, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 16 min |
| Apr 16, 8:13 PM CDT | Areal Flood Advisory | LUB | Lubbock | 107 min |
| Apr 16, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 45 min |
| Apr 16, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 63 min |
| Apr 16, 8:49 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 8:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 56 min |
| Apr 16, 8:57 PM CDT | Areal Flood Warning | LUB | Garza | 3 hr |
| Apr 16, 8:59 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 24 min |
| Apr 16, 9:08 PM CDT | Tornado Warning | LUB | Lubbock | 19 min |
| Apr 16, 9:14 PM CDT | Tornado Warning | LUB | Hale | 31 min |
| Apr 16, 9:34 PM CDT | Tornado Warning | LUB | Dickens, Kent | 41 min |
| Apr 16, 9:37 PM CDT | Areal Flood Warning | LUB | Kent | 3 hr |
| Apr 16, 9:47 PM CDT | Areal Flood Advisory | LUB | Hale | 118 min |
| Apr 16, 10:16 PM CDT | Tornado Warning | LUB | Dickens, Kent | 29 min |
| Apr 16, 10:17 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 28 min |
| Apr 16, 10:25 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| Apr 16, 10:25 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 35 min |
| Apr 16, 10:46 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 44 min |
| Apr 16, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 26 min |
| Apr 16, 11:48 PM CDT | Areal Flood Warning | LUB | Hale, Swisher | 5 hr |
| Apr 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.